Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 12, 2017, 7:10 PM EDT for Chester County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 7:10 PM EDT (23:10 UTC)
- Expired
- Aug 12, 2017, 8:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Philadelphia/Mount Holly
County Chester County, PA
The radar
The Philadelphia radar (KDIX), 110 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290 WWUS81 KPHI 122310 SPSPHI Special Weather Statement National Weather Service Mount Holly NJ 710 PM EDT SAT AUG 12 2017 PAZ101-102-130000- Western Chester-Eastern Chester- 710 PM EDT SAT AUG 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHESTER AND WESTERN DELAWARE COUNTIES... At 709 PM EDT, a strong thunderstorm was located over Glenmoore, or 11 miles northwest of West Chester, moving southeast at 20 mph. Winds up to 45 mph and pea size hail are possible with this storm. This storm will be near... Downingtown around 725 PM EDT. Lionville, Lionville-Marchwood and Chester Springs around 730 PM EDT. West Chester around 745 PM EDT. Westtown and Paoli around 755 PM EDT. Other locations impacted by this storm include Devon-Berwyn, Chesterbrook, Exton, Malvern and West Goshen. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4009 7586 4018 7578 4006 7540 3990 7557 TIME...MOT...LOC 2309Z 297DEG 15KT 4009 7574 $$ Meola
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:56 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 12, 6:56 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 656 PM EDT Sat Aug 12 2017 .SYNOPSIS... A cold front will move through our area later tonight. The front will then stall to our south late this weekend into early next week while high pressure builds in from the Great Lakes. A weak disturbance may progress through the Mid Atlantic on Tuesday before high pressure returns Wednesday. The high moves offshore by Thursday as the next storm system tracks across the Upper Midwest. This area of low pressure may track over the area or nearby to our north Thursday night or Friday. A cold front with this system may stall as it reaches our area heading into the beginning of next weekend. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... 645 PM...The Severe Thunderstorm Watch has been cancelled for the Lehigh Valley, southern Poconos and Bucks County in eastern PA. We will likely be able to cancel the southern part of the remaining watch shortly but with a strong storm still over southeastern Berks County, felt it was prudent to hold off a bit. Deeper convection resides over the northern and western suburbs of DC where there is more instability (MLCAPE 2000 J/kg) than in our area (1000 J/kg). However, there is uncertainty if these storms can maintain their current intensity by the time they are projected to move into the eastern shore of MD after sunset. 525 PM Mesoscale Update...Convection has become more linear as it approaches from the west from Berks County south-southwestward. There remains favorable instability (1000-1500 j/kg of MLCAPE) east of the line for awhile. Along with strong wind fields aloft and some cold pool organization, convection should maintain its intensity as it shifts eastward. The main threat is locally damaging wind gusts, especially starting in portions of Berks and Chester counties, and particularly with more robust updrafts which can tap into strong winds aloft. North of this area, anvil cloud debris and possible anvil light rain may limit convective develop from the west. Portions of Marylands Eastern Shore and into Delaware has some ongoing showers, however will monitor for some stronger convection arriving from the west the next few hours. For now, we will maintain the Severe Thunderstorm Watch as is until 9 PM. Very heavy rain will occur for a time with the more robust convection. Otherwise, a cold front will move our region late tonight. Due to the increasing instability and the potential for strong to severe thunderstorms, our counties in eastern Pennsylvania are under a Severe Thunderstorm Watch until 9:00 PM. The New Jersey counties of Warren and Hunterdon are in the watch, as well. The showers and thunderstorms should reach the remainder of New Jersey toward or after dark so there is expected to be some weakening of the convection at that time along with a diminishing threat of severe weather. The ongoing showers and thunderstorms in northeastern Maryland and Delaware are expected to continue into the evening. While they have been efficient rain producers, they should not reach severe levels. Most of the precipitation should be off the coast by midnight. Lingering low clouds and patchy light fog are possible overnight with some clearing anticipated toward morning. A light south to southwest wind this evening is forecast to become west to northwest with the arrival of the cold front. Minimum temperatures will likely favor the 60s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... Surface high pressure is forecast to build into our region from the west for Sunday. We are anticipating a mostly sunny sky with perhaps some high clouds lingering over our southeastern counties for a time. The wind is expected to be from the northwest around 5 to 10 MPH for much of the day. Maximum temperatures are forecast to be mostly in the lower and middle 80s. Readings should not get above the 70s in the elevated terrain of the Poconos and northwestern New Jersey. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... The front that moves through our area tonight is expected to stall to our south across the lower Delmarva Peninsula Sunday night. Models show a wave of low pressure developing along this front near southeastern VA early Monday. Backed flow from the south ahead of this low may cause the front to return back northward over Delmarva. How far north the warm front makes it will depend on how quickly the low deepens. The models have not come into much better agreement with the latest 12Z runs, so there is still considerable uncertainty in the forecast regarding how far north showers spread into our area on Monday. Low chance PoPs are confined to south and east of Philadelphia on Monday with the highest PoPs (40 percent) residing in eastern MD, southern DE and SE NJ for the afternoon and evening hours. Near normal temps can be expected. A chance for showers Tuesday afternoon/evening in association with a shortwave trough moving through the northern Mid-Atlantic region. Despite the presence of organized (albeit modest) lift on the synoptic scale that arrives close to peak heating, moisture (sfc dewpoints in the lower 60s and PWATs less than 1.5") and instability (MLCAPE 500 J/kg or less) appear to be the limiting factors for robust convection. Will keep thunderstorms mentioned in the forecast for inland zones but only a slight chance. High pressure building in from the north/west midweek. This will yield a quiet stretch of weather Tuesday night through Wednesday night. Forecast temperatures are close to normal. Southerly return flow develops late in the week in response to the high moving offshore and low pressure tracking across the Great Lakes. Went slightly above just about all guidance for max temps on Thursday and Friday with the Mid-Atlantic region situated in the warm sector of the low pressure system. Although highs in the 90s are not out of the question, particularly on Friday, did not go quite this warm with the forecast given the likelihood for cloud cover to limit our heating potential. There is plenty of disagreement among the models regarding the track of the low and timing of the cold front for this late week system. Some of the guidance hints at this front stalling near Delmarva for the start of next weekend. For now, we will continue to mention a chance for showers and storms Thursday through Saturday. This rather broad time window will hopefully be refined over the upcoming days once models converge toward a solution. Initially a pre-frontal trough and then the cold front will be the main foci for convection. Storm coverage and intensity could increase in the afternoon if one of these features resides over our area during peak heating. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...VFR/MVFR conditions with some showers and thunderstorms, although IFR for a brief time with stronger thunderstorms. The main line of thunderstorms look to impact KRDG to PNE/PHL southward. Some scattered showers/thunder may impact KMIV/KACY ahead of the main line. Most of this activity should shift east of the terminals by 0400z. However, lingering low level moisture may result in areas of low clouds and visibility restrictions later tonight before drier air arrives. South-southwest winds less than 10 knots, becoming west to northwest late tonight. Sunday...VFR. Northwest winds mostly 5-10 knots. OUTLOOK... Sunday night and Monday morning...Predominately VFR. Monday afternoon and Monday night...VFR favored from I-95 terminals, N/W. MVFR with lowering clouds and showers to our south may expand toward MIV and ACY. Tuesday...Generally VFR with a chances for showers and slight chance for thunderstorms. This activity could lead to localized/brief restrictions. Tuesday night through Wednesday night...VFR. Thursday...Showers and storms return to the forecast for the afternoon and night with the slightly better chances appear to reside in our western terminals. Sub-VFR possible. && .MARINE... A southerly flow is expected into this evening at 10 to 15 knots. The wind should become westerly around 10 knots late tonight, then northwest toward daybreak. The northwest wind should continue on Sunday morning before backing toward the southwest and south in the afternoon. Wave heights on our ocean waters are expected to be 2 to 4 feet. Waves on Delaware Bay should be 1 to 2 feet. OUTLOOK... Sunday night through Thursday...Winds and seas below SCA criteria. However, can see winds getting close to 25 kt for a brief period either Monday afternoon or evening if an area of low pressure that tracks to our south of the waters winds up being stronger than forecast. This is currently not a likely scenario. RIP CURRENTS... We will continue with a low risk for the development of dangerous rip currents for the balance of today. It appears as though there will be a low risk for Sunday, as well, with the wind blowing offshore for the morning and perhaps the early afternoon. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Klein Near Term...Gorse/Iovino/Klein Short Term...Iovino Long Term...Klein Aviation...Gorse/Iovino/Klein Marine...Iovino/Klein
Hazardous weather outlook, Aug 12, 6:40 PM EDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 640 PM EDT Sat Aug 12 2017 PAZ060-070-071-101>104-132245- Berks-Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery- 640 PM EDT Sat Aug 12 2017 ...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. In addition to the threat of damaging winds with theses storms this evening, torrential downpours could lead to poor drainage flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN has been activated through this evening. Please send reports to the National Weather Service. DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-061-062-105-106-132245- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Lehigh-Northampton-Upper Bucks- Lower Bucks- 640 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-132245- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 640 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-132245- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 640 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 12, 2:26 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
226 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLOOD MILFORD 38.91N 75.43W
08/12/2017 SUSSEX DE TRAINED SPOTTER
SEVERAL ROADS CLOSED SUCH AS CLARKE AVENUE... POLK
AVENUE AND KINGS HIGHWAY DUE TO FLOODING.
&&
EVENT NUMBER PHI1701467
GAINESSpecial weather statement, Aug 12, 5:00 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
500 PM EDT SAT AUG 12 2017
PAZ060-122200-
Berks-
500 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT BERKS...
At 459 PM EDT, a strong thunderstorm was located over Avon, or near
Myerstown, moving east at 25 mph.
Winds up to 50 mph are possible with this storm.
Locations impacted include...
Reading, Wyomissing, Birdsboro, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Leesport,
Shoemakersville, Bernville, Lyons, Strausstown, Spring Ridge,
Fairview Hgts, Shillington and West Reading.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4052 7634 4052 7625 4053 7622 4057 7572
4056 7571 4020 7577 4019 7579 4023 7602
4036 7621 4037 7623 4049 7643
TIME...MOT...LOC 2059Z 278DEG 21KT 4037 7637
MeolaSpecial weather statement, Aug 12, 6:18 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
618 PM EDT SAT AUG 12 2017
PAZ060-101-103-122245-
Western Montgomery-Western Chester-Berks-
618 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS...WESTERN
MONTGOMERY AND NORTH CENTRAL CHESTER COUNTIES...
At 617 PM EDT, a strong thunderstorm was located near Adamstown, or
near Reading, moving east at 20 mph.
This storm will be near...
New Morgan around 625 PM EDT.
Birdsboro and Elverson around 635 PM EDT.
Pottstown, Cedarville, Pughtown and Glenmoore around 645 PM EDT.
Other locations impacted by this storm include Pottsgrove, Lorane,
Kenhorst, South Pottstown, Amity Gardens, Stowe, Kenilworth, Mohnton,
Shillington and Flying Hills.
Winds up to 45 mph and pea size hail are possible with this storm.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm was once severe and may re-intensify, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4032 7597 4028 7558 4005 7574 4012 7592
4014 7588 4024 7604
TIME...MOT...LOC 2217Z 288DEG 19KT 4024 7595
JRKSpecial weather statement, Aug 12, 7:10 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 710 PM EDT SAT AUG 12 2017 PAZ101-102-130000- Western Chester-Eastern Chester- 710 PM EDT SAT AUG 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHESTER AND WESTERN DELAWARE COUNTIES... At 709 PM EDT, a strong thunderstorm was located over Glenmoore, or 11 miles northwest of West Chester, moving southeast at 20 mph. Winds up to 45 mph and pea size hail are possible with this storm. This storm will be near... Downingtown around 725 PM EDT. Lionville, Lionville-Marchwood and Chester Springs around 730 PM EDT. West Chester around 745 PM EDT. Westtown and Paoli around 755 PM EDT. Other locations impacted by this storm include Devon-Berwyn, Chesterbrook, Exton, Malvern and West Goshen. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4009 7586 4018 7578 4006 7540 3990 7557 TIME...MOT...LOC 2309Z 297DEG 15KT 4009 7574 Meola
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:05 PM EDT | Areal Flood Advisory | PHI | Sussex, Warren | 5 hr |
| Aug 11, 10:49 PM EDT | Special Weather Statement | PHI | Berks, Lehigh, Northampton | 41 min |
| Aug 12, 5:00 PM EDT | Special Weather Statement | PHI | Berks | 60 min |
| Aug 12, 5:24 PM EDT | Severe Thunderstorm Warning | PHI | Berks | 51 min |
| Aug 12, 5:39 PM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
| Aug 12, 6:18 PM EDT | Special Weather Statement | PHI | Chester | 27 min |
| Aug 11, 10:53 PM EDT | Special Weather Statement | PHI | Talbot | 37 min |
| Aug 11, 11:11 PM EDT | Severe Thunderstorm Warning | PHI | Talbot | 49 min |
| Aug 11, 11:16 PM EDT | Tornado Warning | PHI | Talbot | 44 min |
| Aug 11, 11:31 PM EDT | Areal Flood Advisory | PHI | Caroline, Talbot | 4 hr |
| Aug 11, 11:53 PM EDT | Tornado Warning | PHI | Talbot | 37 min |
| Aug 12, 12:41 AM EDT | Special Weather Statement | PHI | Wicomico | 34 min |
| Aug 12, 12:25 PM EDT | Areal Flood Advisory | PHI | Caroline | 4 hr |
| Aug 12, 1:26 AM EDT | Special Weather Statement | PHI | Sussex | 34 min |
| Aug 12, 1:54 AM EDT | Special Weather Statement | PHI | Sussex | 51 min |
| Aug 12, 2:03 AM EDT | Areal Flood Advisory | PHI | Sussex | 4 hr |
| Aug 12, 5:25 AM EDT | Special Weather Statement | PHI | Sussex | 50 min |
| Aug 12, 5:55 AM EDT | Areal Flood Advisory | PHI | Sussex | 2 hr |
| Aug 12, 10:37 AM EDT | Areal Flood Advisory | PHI | Sussex | 4 hr |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.